Propofol (2, 6-diisopropylphenol) sedation for endoscopic examinations and various minor outpatient procedures is considered safe and effective in children (1–3). Propofol is an ultrashort-acting intravenous hypnotic, formulated in a lipid emulsion. The pediatric sedative combinations of midazolam and propofol have been widely used for reducing the propofol dosage (1). Side effects of propofol are uncommon, and most are mild, transient, and without permanent sequelae. In one retrospective review, the common adverse events encountered in children were hypotension (50%), respiratory depression (6%), and myoclonus (3.6%) (3). Acute onset pulmonary edema after the administration of propofol has rarely been reported. In Asia, only two adult cases have been reported (4,5). The authors report a pediatric case in which the administration of propofol was associated with acute pulmonary edema before gastrointestinal endoscopic examination. CASE REPORT A 10-month-old boy was brought to our emergency room two hours after swallowing two sharp pins. He was otherwise healthy, weighed 9.5 kg, and had no history of cardiopulmonary disease or drug allergy reactions. He was born full-term in an uneventful delivery and had a birth weight of 2.7 kg. On physical examination, his blood pressure was 120/69 mmHg, temperature was 37°C, pulse was 140 beats/min, and respiration was 30 breaths/min. Both lung fields were clear to auscultation. Roentgenography showed clear lung fields without cardiomegaly and two pins in the stomach. The laboratory tests revealed white blood cell count of 10,100/mm3, hemoglobin of 12.2 g/dL, and platelet count of 443,000/mm3. The patient was admitted to the Pediatric Intensive Care Unit (PICU) for emergency removal of the two pins by endoscopy. The heart rate, respiratory rate, and oxygen saturation were continuously monitored. Tracheal intubation before endoscopy for protecting the airway was accomplished smoothly after slow intravenous infusion of 10 mg of propofol. According to our usual protocol for pediatric endoscopic examinations, a combination of midazolam (0.2 mg/kg) and butyl scopolamine byomide (0.5 mg/kg) were administered intramuscularly. Subsequently, because of insufficient sedation, three other doses of propofol (1 mg/kg/dose) were administered, at intervals of 5 to 10 minutes. The total dose of propofol used was 4.3 mg/kg. This patient remained normothermic and hemodynamically stable. His blood pressure was 111/47 mmHg; temperature, 37°C; and pulse, 138 beats/min. The pulse oximeter reading was 99% under 30% FiO2. A few minutes after the last dose of propofol, the child became tachypneic with an oxygen saturation 85%. Bradycardia (heart rate 50 beats/min) occurred suddenly. Blood pressure was 99/23 mmHg. Symmetric breathing and diffuse crackles were auscultated under adequate ventilation by Ambu bagging. Two separated doses of epinephrine (1:10,000) were given. The heart rate and oxygen saturation recovered a few minutes later. Meanwhile, a large amount of frothy pink fluid was noted and removed from the endotracheal tube. Capillary blood gas tests revealed metabolic acidosis and respiratory compensation with a pH value of 7.355; PCO2, 28.4 mmHg; PO2, 113.4 mmHg; and HCO3−, 15.5 mmol/L. Blood biochemistry analysis showed creatinine phosphokinase (CPK) of 105 U/L; potassium, 4.2 mmol/L; aspartate aminotransferase (AST), 40 U/L; and alanine aminotransferase (ALT), 48 U/L. A typical butterfly feature of the chest roentgenography confirmed acute pulmonary edema. The cardiothoracic ratio was 0.48 (Fig. 1). In addition, a macular rash over the anterior neck, chest, and abdomen was seen.FIG. 1.: The chest roentgenography showed a diffuse perihilar infiltrate that implicated acute pulmonary edema in this patient.The pulmonary edema resolved completely, and the patient was extubated without apparent sequelae 9 hours after propofol administration. The two swallowed pins passed through the intestines spontaneously on hospital day 5. DISCUSSION Various combinations of sedative drugs and propofol for endoscopic and other invasive procedures have been reported to be safe and effective in children (1–3). A study on the quality of sedation provided by midazolam and propofol in 90 healthy children revealed that patients receiving propofol sedation tolerated endoscopic procedures better, reached a deeper maximum level of sedation, and recovered more rapidly than did those receiving midazolam (6). Comparing the adverse effects of propofol sedation alone and those of propofol in combination with midazolam and/or fentanyl in children showed no significant complications in propofol use for endoscopic procedures (1). Previous reports of anesthesia-induced pulmonary edema have been associated with airway obstruction, gas embolism, cardiac failure, fluid overload, acid aspiration, reactions to blood products, and drug hypersensitivity reactions (7–9). None of these factors existed in our patient. The endotracheal tube protected his airway, and the immediate determination of blood gas did not suggest airway obstruction. Although circulatory instability occurred in our patient, it was transient and not severe. Midazolam anesthesia has not been found to be associated with acute pulmonary edema in the literature review. However, parenteral administration and subcutaneous absorption of epinephrine leading to pulmonary edema has been reported (10,11). In our case, the pulmonary edema most likely occurred when the patient became hypoxic during ventilation with 100% oxygen. Epinephrine was administered after this episode. Thus, we feel that the acute pulmonary edema was almost certainly a response to propofol anesthesia. Pediatric cases of “propofol infusion syndrome” which occur after long-term propofol use for intensive care sedation have been reported (12–15). This syndrome, which may be fatal, is characterized by metabolic acidosis, bradydysrhythmia, rhabdomyolysis, hyperkalemia, hyperlipemia, acute renal failure, and massive ketonuria. A possible relationship between long-term (> 48 hour), high-dose propofol (> 4 mg/kg/hour) infusion and progressive myocardial failure and death was suggested in three pediatric cases (13). In our patient, administration of three separated doses of 1 mg/kg of propofol in an interval of 10 to 15 minutes would not result in overdose, and propofol infusion syndrome seems unlikely. The normal values of serum CPK, potassium, and transaminases in our patient indicated that there was no rhabdomyolysis. There was no evidence of myocardial involvement as the cardiothoracic ratio and serum CPK were normal. Acute pulmonary edema has never been reported as an adverse effect of intravenous propofol administration in children. A 35-year-old man with nasopharyngeal carcinoma experienced acute pulmonary edema and hypotension after propofol infusion during deep central line insertion in a case report from Taiwan (4). Similarly, in a case from Japan, a 61-year-old woman experienced pulmonary edema after electroconvulsive therapy under propofol anesthesia (5). Both of them received continuous intravenous infusion of propofol with no drug overdose. Anaphylaxis was the most probable cause. The pathogenesis of pulmonary edema associated with propofol remains unclear; anaphylactoid reaction is the most frequently postulated etiology (16). Propofol contains a diisopropyl chain and a phenol group, both of which have the potential to cause allergic reaction. The anaphylactoid reaction may increase vascular permeability and result in acute pulmonary edema. Intradermal skin test, skin prick test for latex, rub test, and latex-specific antibody assay are appropriate diagnostic tests for allergy (16). However, in our case, the child's parents refused a skin testing after the event. Our report illustrates the importance of close monitoring of pediatric patients who are sedated with propofol. Acute pulmonary edema, an unusual unpredictable adverse reaction, must be kept in mind when treating patients under pediatric anesthesia. Early recognition and proper emergent treatment are essential to reversing this complication.
No takes yet. Share an insight, caveat, or question.
Tai et al. (2003) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: